With 10 locations throughout NWA, we're always in your neighborhood. Have your prescription delivered fast & free! Visit us, order online or call: 1.888.237.6261

Acid Reflux and Medications that Make it Worse

By: Caul Corbell, Pharm.D.

Gastroesophageal reflux disease, or GERD (better known as acid reflux or even just reflux), is a medical condition that occurs when gastric contents of the stomach are spilled into the esophagus.  This causes many troublesome symptoms including: heartburn, chronic cough, sore throat, tooth enamel loss, and chest pain.

It is estimated that over half of Americans suffer from GERD annually, and roughly $10 billion is spent to treat the condition each year!  While diet, stress, and other lifestyle factors often play the largest role in the prevalence of GERD, many medications can cause or exacerbate GERD.

There are 2 primary mechanisms can lead to acid reflux: decreasing the pressure of the lower esophageal sphincter and direct irritation of the esophagus

Lower Esophageal Sphincter (LES)

Several medications decrease the pressure of the lower esophageal sphincter (LES), which forms the junction between the esophagus and the stomach.  This decrease in pressure allows acidic contents of the stomach to reflux into the esophagus.  The first class having this effect are the anticholinergic drugs.  Oxybutynin, benztropine, scopolamine, cyclobenzaprine, tricyclic antidepressants, and many other medications have anticholinergic properties that not only decrease LES pressure but also slow GI motility, which can worsen GERD symptoms.  Other medications that decrease LES pressure include:  beta-blockers, dihydropyridine calcium channel blockers, barbiturates, caffeine, estrogens, nitrates, progesterone, tetracycline, and theophylline.

shutterstock_271341440Direct Irritation of the Esophagus

Another mechanism of exacerbating GERD is by direct irritation of the mucous lining of the esophagus.  NSAIDs are by far the most commonly used medications with this adverse affect.  Both NSAIDs and aspirin inhibit the enzymes COX-1 and COX-2.  This is how these medications decrease pain and inflammation, but by doing this they also inhibit the body’s natural ability to maintain a strong stomach and esophagus lining.  This leads not only to GERD symptoms but can also result in ulcers and potentially serious GI bleeds.

Therefore, all patients known to have GERD or peptic ulcer disease (PUD) and are taking NSAIDs regularly should be aware of the potential risks and the signs and symptoms of GI bleeding and be placed of preventative therapy if no contraindications exist.  One of the easiest solutions to this interaction for many patients would be transition to acetaminophen, provided that the patient does not have liver disease or any other contraindications.

Other medications that cause direct esophageal irritation are bisphosphonates (Fosamax, Boniva, etc.), iron supplements, quinidine, potassium, and tetracyclines (doxycycline, minocycline, etc.).  With all these medications it is important to take them with a full glass of water and remain upright for at least 30 minutes after administration.  This will ensure that the tablet or capsule has passed into the stomach and will not irritate the esophagus through prolonged direct contact.

What can I do if I’m on a medication gives me Acid Reflux?

Nearly all medications that cause GERD have therapeutic alternatives so it is important to ask your pharmacist if better options exist and if you should consider switching.  In cases where such therapeutic options are not available, ask your pharmacist for tips on how administration, diet, lifestyle, and preventative strategies can help you head off GERD symptoms before they present themselves. Our pharmacists are happy to educate you on the non-irritating alternatives to provide better outcomes for patients with GERD.